Lebesgue type decompositions for linear relations and Ando's uniqueness criterion

Seppo Hassi*, Zoltan Sebestyen, Henk de Snoo

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

9 Citations (Scopus)
57 Downloads (Pure)


A linear relation, i.e., a multivalued operator T from a Hilbert space h to a Hilbert space k has Lebesgue type decompositions T = T-1 + T-2, where T i is a closable operator and T-2 is an operator or relation which is singular. There is one canonical decomposition, called the Lebesgue decomposition of T, whose closable part is characterized by its maximality among all closable parts in the sense of domination. All Lebesgue type decompositions are parametrized, which also leads to necessary and sufficient conditions for the uniqueness of such decompositions. Similar results are given for weak Lebesgue type decompositions, where T-1 is just an operator without being necessarily closable. Moreover, closability is characterized in different useful ways. In the special case of range space relations the above decompositions may be applied when dealing with pairs of (nonnegative) bounded operators and nonnegative forms as well as in the classical framework of positive measures.

Original languageEnglish
Pages (from-to)465-507
Number of pages43
JournalActa scientiarum mathematicarum
Issue number3-4
Publication statusPublished - 2018


  • regular relations
  • singular relations
  • (weak) Lebesgue type decompositions
  • uniqueness of decompositions
  • domination of relations and operators
  • closability


Dive into the research topics of 'Lebesgue type decompositions for linear relations and Ando's uniqueness criterion'. Together they form a unique fingerprint.

Cite this